Question | Discussion | References | CME Credit

Last Updated: October 9, 2008

Case 2: Cyanosis in a Patient with AIDS

Authors: [an error occurred while processing this directive]

A 37-year-old HIV-infected man with a CD4 count of 13 cells/mm3 and a HIV RNA greater than 1 million copies/ml presents with a 1-week history of shortness of breath. The patient has a history of pulmonary Kaposi’s sarcoma that previously responded to chemotherapy. He is dizzy and unable to take more than three steps due to dyspnea, but denies fever, cough, or chest pain. His current medications include tenofovir-emtricitabine (Truvada), zidovudine, lopinavir-ritonavir (Kaletra), dapsone, and weekly azithromycin, all of which were started 4 weeks ago. His glucose 6-phosphate dehydrogenase (G6PD) screen was normal. On examination, he is afebrile, but appears pale; his lips are a dark grayish-brown color. His oxygen saturation on room air is 86%. His room air arterial blood gas demonstrates the following: pH 7.54, PaCO2 32 mmHg, Pa02 112 mmHg. The blood is a brownish color when drawn.

Assuming that you will obtain the appropriate laboratory tests and confirm the diagnosis, which of the following would be the most appropriate intervention?

A Start intravenous pentamidine for presumptive treatment of Pneumocystis pneumonia.
B Stop zidovudine and adminster high-dose folic acid.
C Stop dapsone and administer intravenous methylene blue.
D Administer high-dose corticosteroids for Kaposi’s sarcoma immune reconstitution inflammatory syndrome.